Serum 25-hydroxyvitamin D might be an independent prognostic factor for Graves disease recurrence
Graves disease is the most common cause of thyrotoxicosis. Although medical intervention with antithyroid drugs (ATDs) is commonly the first choice of treatment in Korea, the remission rate associated with this approach is not satisfactory. During ATD therapy, low or undetectable serum levels of thyroid-stimulating hormone (TSH) receptor antibodies (TRAbs) have been reported to affect the incidence of Graves disease remission. This study evaluated the correlation between serum 25-hydroxyvitamin D levels and TRAb levels, as well as the effect of 25-hydroxyvitamin D on the recurrence of Graves disease.
A total of 143 patients, who were diagnosed with Graves disease and treated with ATDs, were retrospectively included in our observational study. These patients were followed for more than 1 year after ATD discontinuation. The levels of serum 25-hydroxyvitamin D and TRAb (ie, thyroid-stimulating antibody [TSAb], as detected by bioassay, and TSH-binding inhibitory immunoglobulins [TBIIs]) were measured, and a thyroid function test was performed upon ATD discontinuation. Recurrence was evaluated every 3 months, and was defined as an occurrence of overt thyrotoxicosis during the follow-up period.
A total of 95 patients (66.4%) experienced recurrence with a median latency period of 182 days (ranging 28–1219 days). The serum 25-hydroxyvitamin D levels at the time of ATD discontinuation were not correlated with either TBII or TSAb. In the Cox proportional hazard regression analysis, higher free T4 levels (>1.4 ng/dL; hazard ratio [HR], 3.252; 95% confidence interval [CI], 1.022–10.347) and low levels of 25-hydroxyvitamin D (≤14.23 ng/mL) were associated with a higher probability of Graves disease recurrence (HR, 3.016; 95% CI, 1.163–7.819).
Lower serum 25-hydroxyvitamin D levels were associated with a higher incidence of Graves disease recurrence. Therefore, serum 25-hydroxyvitamin D might be an independent risk factor for predicting Graves disease recurrence after ATD discontinuation.